Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 210, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 1, 2006, 4:38 PM CDT for Humboldt County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 1, 2006, 4:38 PM CDT (21:38 UTC)
- Expired
- Jul 1, 2006, 5:15 PM CDT
- In force
- 37 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Humboldt County, IA
The radar
The Des Moines radar (KDMX), 123 km from the middle of the area, began a volume at 21:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 1, 4:30 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 9.6 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1263 J/kg
- Mixed-layer CIN
- -268 J/kg
- Mixed-layer LCL
- 1303 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -102 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:58 PM CDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 1, 2:58 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 258 PM CDT SAT JUL 1 2006 .DISCUSSION... FRONTAL BOUNDARY CURRENTLY ACROSS NORTHWEST IOWA WILL CONTINUE TO SAG SOUTH THE REMAINDER OF THE AFTERNOON BEFORE STALLING OVER CENTRAL IOWA THIS EVENING. WEAK CONVECTION HAS BEEN ONGOING THIS MORNING NEAR THE HIGHWAY 20 CORRIDOR WITHIN ZONE OF STRONG ISENTROPIC LIFT ALONG THE 315K SFC AND 850 MB CONVERGENCE. DESPITE THE FRONT BECOMING DIFFUSE BY THIS EVENING...SPEED MAX MOVING ACROSS SOUTH DAKOTA COUPLED WITH INCREASING CONVERGENCE SHOULD ENHANCE ACTIVITY CURRENTLY ONGOING OVER NORTHEAST NEBRASKA AND FOCUS ALONG THE BOUNDARY. GIVEN THE DEPTH OF THE WARM LAYER TONIGHT AND LACK OF STRONG EFFECTIVE SHEAR...IT WILL BE DIFFICULT TO MAINTAIN A SEVERE HAIL THREAT FOR AN EXTENDED TIME TONIGHT. CONVECTIVE DOWNBURST POTENTIAL APPEARS TO BE THE GREATER THREAT GIVEN STEEP LAPSE RATES THOUGH DOWNDRAFT CAPES BELOW 750 J/KG ARE NOT REAL FAVORABLE. A MORE VIGOROUS SHORT WAVE ARRIVES SUNDAY NIGHT AND EARLY MONDAY AND ALONG WITH THE INFLUENCE OF THE RIGHT ENTRANCE WILL PROMOTE ADDITIONAL THUNDERSTORM DEVELOPMENT ALONG THE BOUNDARY OVER THE SOUTHERN HALF OF THE AREA AND HAVE UPPED POPS TO LIKELY OVER THIS REGION. FARTHER NORTH...DESPITE DRY MID LEVEL AIR PUNCHING IN FROM THE NORTH...A LACK OF A DRY PUSH AT THE SFC WILL LEAVE DEWPOINTS IN THE 60S NORTH OF THE BOUNDARY AND THIS ALONG WITH TEMPERATURES IN THE MID TO UPPER 80S WILL CREATE AN UNCAPPED SITUATION. A FEW SCATTERED STORMS ARE POSSIBLE DURING THE AFTERNOON AND EVENING HOURS. POPS CONTINUE ON MONDAY. HAVE TEMPERED HIGHS BACK TO LOWER TO MID 80S BASED ON EXPECTED CLOUD COVER AND CONVECTION AND MAY TO SCALE BACK FURTHER WITH FUTURE ISSUANCES. THE RIDGE AXIS PRESSES INTO THE AREA BEGINNING ON TUESDAY WITH DRIER AIR FILTERING INTO THE STATE FOR THE MID TO END PORTION OF THE WEEK. HAVE INCREASED THE DIURNAL RANGES DURING THE PERIOD BY COOLING OVERNIGHT LOWS INTO THE MID 50S TO LOWER 60S WITH HIGHS IN THE 80S. THE UPPER LEVEL RIDGE AMPLIFIES WITH HEIGHTS INCREASING OVER IOWA. DESPITE THIS...FLOW FROM THE SFC HIGH TO THE EAST WILL PREVENT A BIG WARM UP DURING THE PERIOD. NO PRECIPITATION IS FORECAST THROUGH THE EXTENDED WITH THE REGION REMAINING INFLUENCED BY THE HIGH PRESSURE. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && DONAVON
Hazardous weather outlook, Jul 1, 3:22 PM CDT, 1 hour 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 322 PM CDT SAT JUL 1 2006 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-021100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 322 PM CDT SAT JUL 1 2006 THIS HAZARDOUS WEATHER OUTLOOK IS ALL OF CENTRAL IOWA. .DAY ONE...TONIGHT THUNDERSTORMS WILL INCREASE IN AREAL COVERAGE OVER THE NORTH THIRD OF IOWA THROUGH THE EARLY EVENING...AND DROP SOUTH DURING THE NIGHT. THE BEST CHANCE FOR SEVERE WEATHER WILL BE BETWEEN THE HIGHWAY 20 AND HIGHWAY 34 CORRIDORS. SOME SEVERE STORMS ARE POSSIBLE THIS EVENING...WITH THE MAIN THREATS OF WIND GUSTS AROUND 60 MPH AND MARGINALLY SEVERE HAIL. OVERNIGHT THE MAIN THREAT WILL LIKELY SHIFT TO HEAVY RAINFALL...WITH LOCAL AMOUNTS OF 1 TO 2 INCHES POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY AND MONDAY...MAINLY DURING THE LATE AFTERNOON AND EVENING HOURS. LARGE HAIL AND DAMAGING WIND ARE THE MAIN THREATS. LOCATIONS SOUTH OF HIGHWAY 30 WILL BE THE MOST FAVORED FOR SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING FROM 7 PM THROUGH MIDNIGHT...AND AGAIN SUNDAY AND MONDAY...ESPECIALLY IN THE LATE AFTERNOON AND EVENING HOURS. MS JUL 06
In the hours before
Local storm report, Jul 1, 4:30 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
430 PM CDT SAT JUL 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM HAIL 2 SW PLOVER 42.86N 94.65W
07/01/2006 E0.75 INCH POCAHONTAS IA PUBLIC
MOSTLY PEA SIZED HAIL WITH A FEW STONES TO PENNY SIZED.
&&
BSMALLThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 4:09 PM CDT | Severe Thunderstorm Warning | DMX | Pocahontas | 36 min |
| Jul 1, 4:31 PM CDT | Severe Thunderstorm Warning | DMX | Kossuth | 44 min |
| Jul 1, 4:55 PM CDT | Severe Thunderstorm Warning | DMX | Hancock | 50 min |
| Jul 1, 5:21 PM CDT | Severe Thunderstorm Warning | DMX | Cerro Gordo | 39 min |
| Jul 1, 5:25 PM CDT | Severe Thunderstorm Warning | DMX | Hancock | 26 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.